Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 33, NWS Albuquerque, NM

April 15, 20229 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Apr 15, 2022, 11:11 AM MDT for 9 counties in New Mexico. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2022, 11:11 AM MDT (17:11 UTC)
Expired
Apr 15, 2022, 4:00 PM MDT
In force
5 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Colfax County, NM, Guadalupe County, NM, Harding County, NM, Mora County, NM, Quay County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Cannon AFB radar (KFDX), 156 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5193 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS75 KABQ 151711
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1111 AM MDT Fri Apr 15 2022

NMZ215-222-223-228-229-231>234-152200-
/O.NEW.KABQ.WI.Y.0033.220415T1711Z-220415T2200Z/
East Slopes Sangre de Cristo Mountains-Estancia Valley-Central
Highlands-Far Northeast Highlands-Northeast Highlands-Harding
County-Eastern San Miguel County-Guadalupe County-Quay County-
1111 AM MDT Fri Apr 15 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Central Highlands, Estancia Valley, Guadalupe County, Quay 
  County, East Slopes Sangre de Cristo Mountains, Eastern San Miguel 
  County, Far Northeast Highlands, Harding County and Northeast 
  Highlands.

* WHEN...Until 4 PM MDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on north-south 
  oriented roadways.

* ADDITIONAL DETAILS...Localized areas of blowing dust will be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake
1 follow-up statement
543 
WWUS75 KABQ 152137
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
337 PM MDT Fri Apr 15 2022

NMZ215-222-223-228-229-231>234-152245-
/O.EXP.KABQ.WI.Y.0033.000000T0000Z-220415T2200Z/
East Slopes Sangre de Cristo Mountains-Estancia Valley-Central
Highlands-Far Northeast Highlands-Northeast Highlands-Harding
County-Eastern San Miguel County-Guadalupe County-Quay County-
337 PM MDT Fri Apr 15 2022

...WIND ADVISORY WILL EXPIRE AT 4 PM MDT THIS AFTERNOON...

While gusty winds may persist through early this evening, winds will 
continue to decrease, therefore the Wind Advisory will be allowed to 
expire.

$$

15

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 15, 5:28 AM MDT, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 15, 5:28 AM MDT, 5 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
528 AM MDT Fri Apr 15 2022

.AVIATION...
12Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period with gusty west and southwest winds. Smoke may impact KLVS
this morning, but vsbys are expected to remain VFR. It will be breezy
to windy today favoring the eastern TAFs. Most TAF sites have gusts
of 25 to 35 kt, with the highest gusts at KLVS and KTCC. A back door
cold front will move south through eastern NM tonight with a wind
shift to the northeast. This includes KLVS with the northeast wind
shift near or a little after midnight with speeds of 5kt to 10kt.

&&

.PREV DISCUSSION...310 AM MDT Fri Apr 15 2022...
.SYNOPSIS...
Strong winds and very dry conditions will lead to fire weather
concerns through Saturday. The strongest winds today will be along
and east of the Central Mountain Chain, but on Saturday, the
strongest winds will be felt across central and western New Mexico.
Less wind is expected for Sunday and Monday, which will also ease
critical fire weather concerns. Unfortunately, widespread windy
conditions will return on Tuesday. Temperatures look to stay at or
above normal through the next week despite a couple of backdoor cold
fronts.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Moderate zonal flow aloft continues today and Saturday with breezy
to windy surface winds over much of New Mexico each afternoon. In
between today and Saturday a back door cold front will descend into
eastern NM tonight, with a sudden wind change to the northeast. The
front will come to rest on the east slopes of the central mountain
chain, including Las Vegas and the Hermits Peak Fire, and perhaps
around Ruidoso, including the McBride Fire. Wind speeds in this
corridor should be fairly light, around 10 mph. The wind shift in Las
Vegas will be near or after midnight tonight. The wind shift around
Ruidoso will be more gradual, going from west to southeast Saturday
morning.

Borderline wind advisory speeds are possible today, especially
around Clines Corners, but too small of an area to issue wind
highlights. While the strongest winds today will be over the central
mountains and their east slopes, the strongest winds Saturday will be
across the west and northeast, approaching wind advisory speeds. The
high temperatures will increase again today, rising above normals.
It will be noticeably cooler in the east Saturday behind the front,
while the west remains warm, even a little warmer than today.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
The weak upper level trough will continue to cross NM/CO Saturday
evening. The atmosphere will be slow to decouple, allowing
breeziness to continue at lower elevations and thereby keeping any
moisture return confined to near the OK and TX borders.

Weak ridging is expected over the state on Sunday. Fortunately, this
will keep wind speeds at a more reasonable level than the past week,
but yes, still some breezes likely, especially from the Sangre de
Cristo Mtns to the Central Highlands. Winds will relax Sunday night.
However, a weak backdoor front will push into eastern NM, but
surface winds will quickly veer around to the southeast, which will
allow modest Gulf moisture to return to the eastern plains. By mid
morning Monday, this wind shift should make it to the east slopes of
the Central Mountain Chain, but it looks to at least partially, mix
back eastward during the afternoon Monday. If nothing else, it will
prevent single digit humidity values from occurring across much of
the plains Monday afternoon. Elsewhere, there will still be westerly
breezes to contend with. Gulf moisture will slosh back to the west
Monday night, making it at least to the Central Mountain Chain, if
not barely squeak through to the Rio Grande Valley. Unfortunately, it
will be short-lived. Westerly flow aloft on Tuesday will strengthen
in response to a trough moving over the PacNW. Deep mixing combined
with a deepening surface low over SE CO will allow strong westerly
winds across much of NM. This will mix out the moisture probably to
the Texas border. A stray shower or storm remains possible across the
east central or southeast plains as the moisture mixes eastward, but
confidence is low. That said, winds on Tuesday look to be the
strongest of the week until potentially Friday or Saturday. Flow
aloft relaxes on Wednesday, but continued breeziness is possible and
models are at odds with another backdoor front Thursday.

CHJ/34

&&

.FIRE WEATHER...
...PROLONGED PERIOD OF CRITICAL FIRE WEATHER CONTINUES THROUGH
SATURDAY...

A moderate west to east flow aloft will continue through Saturday,
then lower some Sunday and Monday, before increasing again Tuesday.
Winds will reach breezy to windy conditions today and Saturday, with
strong gusts. Critical fire weather conditions today will be across
all of the east, while western and central areas will be favored
Saturday for critical fire weather conditions. That's because a back
door cold front will move south through the east tonight, coming to
rest along the east side of the central mountain chain. This will
drop temperatures considerably in the east Saturday, with some
increase in humidity, and less wind. It is a tricky forecast around
the Hermits Peak Fire as west winds today will diminish early
tonight, then shift to the north and northeast late tonight, but with
speeds probably 10 mph or less. Winds will quickly shift to
southwest Saturday morning and increase to windy conditions in the
afternoon. Highs today will climb several more degrees than
yesterday. As mentioned above, the east will be cooler Saturday but
the west will warm up a couple more degrees.

The flow aloft will lessen Sunday and Monday, but strengthen Tuesday
ahead of a west coast upper level disturbance. It will pass to our
north but stronger winds will probably lead to widespread critical
fire weather conditions. The only precipitation in the forecast is
Tuesday across the East Central Plains, as moisture seeps into this
area early next week. A storm could bring showers and thunderstorms
to the east next Friday.

CHJ

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period with gusty west or southwest winds. Smoke may impact KLVS
Friday morning, but vsbys are expected to remain VFR. A back door
cold front will move south through eastern NM tonight with a wind
shift to the northeast. This includes KLVS with the northeast wind
shift near or a little after midnight with speeds of 5kt to 10kt.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday evening
for the following zones... NMZ101>103-105>107-109.

Red Flag Warning from 11 AM this morning to 8 PM MDT this evening
for the following zones... NMZ103-104-107-108.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:36 AM MDTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more11 hr
Apr 15, 2:13 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more30 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.